Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 27, 2002, 3:50 PM CDT for Bayfield County, Sawyer County, Wisconsin. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 3:50 PM CDT (20:50 UTC)
- Expired
- Jul 27, 2002, 4:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Bayfield County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 104 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:15 PM CDT | Thunderstorm Wind 60 E | Radisson, WI | Numerous trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
827
WUUS53 KDLH 272050
SVRDLH
WIC007-113-272145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CDT SAT JUL 27 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAWYER COUNTY IN NORTHWEST WISCONSIN
BAYFIELD COUNTY IN NORTHWEST WISCONSIN
* UNTIL 445 PM CDT
* AT 348 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A
LINE EXTENDING FROM 29 MILES NORTH OF HAYWARD TO 5 MILES NORTHWEST
OF HAYWARD TO 13 MILES NORTHWEST OF RICE LAKE...MOVING EAST AT 40
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAYWARD AROUND 410 PM...
LITTLE ROUND LAKE AND CABLE AROUND 400 PM...
NORTHWOODS BEACH AROUND 405 PM...
INO AND RADISSON AROUND 410 PM...
DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.
.END
LAT...LON 4653 9155 4603 9152 4562 9152 4568 9087
4612 9095 4662 9094
SCWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:20 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 27, 2:20 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 220 PM CDT SAT JUL 27 2002 STRONG TO SEVERE STORMS (BOW ECHO) MOVING THROUGH SOUTHERN COUNTIES AT THIS TIME. A STRONG MID-LEVEL JET STREAK COUPLED WITH CAPES OF 1500 J/KG RESPONSIBLE FOR THE STRONG WINDS AND HAIL. SHOULD BE A TREACHEROUS NEXT FEW HOURS UNTIL THIS LINE PASSES THROUGH. EXPECT THE MAIN SEVERE THREAT TO END EARLY EVENING. FOR TONIGHT...LOOK FOR VORT MAX TO EXIT THE REGION DURING THE EARLY EVENING. AIR MASS WILL DRY AND AIRMASS WILL STABILIZE SOMEWHAT AS WEAK SFC COLD FRONT PASSES THROUGH. WILL KEEP LIKELY POPS IN FOR REMNANTS OF SYSTEM FOR THE EVENING WITH PRECIP BECOME CONSIDERABLY MORE SCATTERED OVERNIGHT. ON SUNDAY THE WEST WINDS WILL NOT ADVECT MUCH DRY AIR. SFC DEWPOINTS WILL STILL BE IN THE 60S OVER MUCH OF THE FORECAST AREA WITH AFTERNOON SBCAPES OVER 1000 J/KG. SHEAR IS NOT IMPRESSIVE AND THERE WONT BE THE INTENSE COOLING AT MID-LEVELS AS THERE WAS TODAY. DO EXPECT SCT SHRA/TSRA...MAINLY SOUTH FOR SUNDAY. AS THE WEAK VORT MAX EXITS THE REGION SUNDAY NIGHT...TSRA ACTIVITY WILL END SOON AFTER MIDNIGHT SUNDAY NIGHT. RESULT IN CLEARING SKIES FOR MONDAY. RIDGING ON MONDAY WILL MAKE THE DAY SUNNY AND PLEASANT. CONCERNING TEMPERATURES...WENT CLOSE TO MAV GUIDANCE. .DLH...NONE. KFM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:42 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 63 min |
| Jul 27, 2:46 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 59 min |
| Jul 27, 3:07 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 53 min |
| Jul 27, 4:29 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 46 min |
| Jul 27, 4:38 PM CDT | Severe Thunderstorm Warning | DLH | Price | 67 min |
| Jul 27, 5:01 PM CDT | Severe Thunderstorm Warning | DLH | Iron | 44 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.